Link between NSAIDS and signs of AU?


Britney Posts:

DEAR ERI COMMUNITY: I am a pediatric physical therapist, and I have a 33 mo old male patient who has been exhibiting signs of autism since he was about 18-19 mos; his mother has been told by a developmental specialist and a neurologist that it is likely that he does have autism, but he still has no official diagnosis. He has low tone, poor attention and eye contact, babbles but does not speak, is obsessed with spinning wheels and opening and closing doors, does not demonstrate appropriate play skills for his age, and has feeding difficulties, frequently gagging or vomiting with attempts at feeding. He has a long history of respiratory trouble, including asthma and bronchitis. He also has a long history of digestive issues, including gastroenteritis, vomiting, diarrhea, etc. He has been making fairly consistent progress throughout the time I have been treating him, but about 3 mos ago, he fractured his radius, and he made a substantial improvement in function and showed a dramatic decrease in signs of autism very quickly while he was wearing the cast. In brainstorming with his mother, it was determined that there had been no other life changes (change in diet, outside therapies, people living in the home, etc) during that time; however, she was giving him ibuprofen for his pain. After he had the cast removed, he returned to his former behaviors. When I noticed his behaviors returning, I asked his mother if she was still giving him the ibuprofen, and she told me she quit giving it to him a couple of days earlier when the doctor told her his bone was healed. One time since then, he started running a fever during my therapy session, and the next day during therapy, he had an incredible session. I asked his mother after the session if she had given him ibuprofen that day, and she said his fever had gotten worse during the night, so she had given him some ibuprofen to reduce his fever and help him sleep. I have discussed many possibilities with his physician, but we have not been able to identify any inflammatory processes that may be affecting his behavior. Does anyone have any experience with any children whose signs of autism decreased dramatically when given NSAIDs or know of any inflammatory conditions that can cause or mimic signs of autism? I’d love to hear any ideas!

This entry was posted in Dear ERI - Clinical Challenges and Gems, Pediatrics and tagged , , , , , , . Bookmark the permalink.

4 Responses to Link between NSAIDS and signs of AU?

  1. Susan Shonbrun says:

    There is an article about the use of NSAIDs and the reduction of autism symptoms on the Autism Speaks website. You can google it. Very interesting. I had no idea myself.

    • Britney says:

      Great, thanks! I will definitely look at it. I have gotten a lot of the parent education info that I use from their website, and it has been extremely informative.

  2. Thanks , I have just been looking for information about this
    topic for a long time and yours is the best I’ve discovered so far.

  3. Dr Jenny Ure says:

    Had an almost identical experience, as a mother of someone similar who recently broke his leg.

    Would be interested in getting in contact with you /others with similar experiences for possible study.

    Contact me on urejenny@gmail if this rings bells

Leave a Reply to fire science degrees Cancel reply

Your email address will not be published. Required fields are marked *

2 × 1 =